Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 3, 2016, 5:51 PM EDT for Colleton County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 5:51 PM EDT (21:51 UTC)
- Expired
- Aug 3, 2016, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WWUS82 KCHS 032151
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED AUG 3 2016
SCZ043-050-032215-
INLAND COLLETON SC-CHARLESTON SC-
551 PM EDT WED AUG 3 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 615 PM EDT...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTAGEVILLE...OR 9 MILES EAST OF
WALTERBORO...MOVING WEST AT 15 MPH.
HAZARD...EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE INDOORS
IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COTTAGEVILLE...JACKSONBORO AND ROUND O.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3293 8040 3291 8041 3289 8039 3288 8040
3286 8040 3285 8032 3273 8035 3284 8066
3297 8057
TIME...MOT...LOC 2151Z 095DEG 13KT 3288 8050
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:57 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 3, 3:57 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Charleston SC 357 PM EDT WED AUG 3 2016 .SYNOPSIS... A weak cold front will stall over or just north of the region tonight through Thursday before dissipating by Friday. The area will then become situated between an inland trough and Atlantic high pressure this weekend. A cold front could push into the region from the north early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Through this evening: Coverage of showers/thunderstorms has remained more sparse than expected. Accordingly, lowered pops to chance for scattered showers/thunderstorms through the evening. Unusually high PWAT values around 2.3 inches and relatively slow thunderstorm propagation will support high precipitation efficiency and a threat for locally excessive rainfall. The severe threat will remain low, although a brief/damaging wet microburst event cannot be completely ruled out, especially if/where boundary/cell interactions occur where MLCape values 1500-2500 J/kg exist across southern/western counties into early evening. Rest of tonight: a weak cold front will most likely stall north/east of Savannah River. Additional scattered showers/thunderstorms could continue to develop near this stationary front, and another surge of convection cannot be ruled out late tonight. Farther south, the moist environment and mesoscale boundaries could continue to support isolated/scattered showers/thunderstorms through the night. The probability for fog/stratus will increase overnight, especially along/north of the stationary front. Forecast uncertainty regarding evening rainfall and the eventual position of the stationary front precluded a mention of fog for now, but we will continue to assess. Otherwise, expect typical low temps in the 70s tonight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Thursday and Thursday night: Aloft a ridge will be over the southern plains while a disturbance slowly moves eastward, over the OH and TN valleys. At the surface, a weak low will be off the NC coast. A weak front connected to this low will stretch westward and cross over our area. PWATs are above normal for this time of year, approaching 2.3". Temperatures may barely reach 90 degrees in some spots due to cloud cover in the morning and afternoon. As far as lift, the front appears to be the primary focus. But it is a weak front. Additionally, it's hard to determine how big of a role the sea breeze may play along with differential heating resulting from any breaks in the clouds. The models insist lots of convective coverage, so we continue to have POPS around 60%. But there remains uncertainty on exactly where and when the best threat of showers and thunderstorms will be. The severe weather threat is low due to weak lapse rates, lack of mid-level dry air (which is keeping DCAPEs low), and weak to moderate CAPEs. Very weak low and mid level winds will equate to very slow storm motions. As a result, the Weather Prediction Center is keeping our area in a marginal risk for excessive rain. Locally heavy rainfall is the main impact expected from thunderstorms. Overnight, showers and thunderstorms could develop at just about anytime. The highest POPs are over the coastal waters with chance POPs everywhere else. Friday through Saturday: Aloft the pattern will slowly evolve to feature a baggy trough across Georgia and the Carolinas. At the surface, the weak front will dissipate and the pattern will return to a trough inland and subtropical high to the east by Saturday. Friday could be the day with the highest coverage with overall conditions similar to Thursday. Saturday could bring lower rain chances as the best belt of moisture slips offshore. However, overall forecast confidence for Friday and Saturday is low due to the subtle nature of the associated features. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Through the long term period, the upper ridge is expected to gradually become better established across the forecast area, especially into early next week. The last several models runs have shown a weak upper low developing somewhere in the northeast Gulf of Mexico and meandering around the northern Gulf through the end of the period. This would result in a weak surface wave in this area, but it should stay well south of the forecast area. Instead, another front could approach from the north, become nearly stationary, and then eventually dissipate. As such, at least chance PoP's will be needed in the forecast with the presence of this feature. Temperatures are progged to be at or above normal through the period. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Per current/expected trends, downgraded tempo groups to VCTS at KCHS and KSAV until around 23Z. Will continue to assess convective trends and will amend TAFs as needed. Outside any thunderstorms, VFR this afternoon through at least this evening. Additional convection could occur near the terminals after midnight, especially at KCHS, but probabilities remain too low to include at this time. Also, late night stratus could produce IFR or lower conditions especially where rainfall occurs and/or if a weak cold front stalls near the terminals. Extended Aviation Outlook: Brief flight restrictions are possible, mainly in afternoon/evening showers/thunderstorms. Otherwise, VFR will prevail. && .MARINE... Tonight: The sea breeze will prevail outside thunderstorms into this evening. Then, a weak cold front will stall over or close to SC waters later this evening, and the resulting weak pressure gradient will support variable winds less than 10 kt. Across GA waters, the S/SW gradient could tighten a bit, but winds should remain less than 20 knots. Seas will range from 2-4 ft near shore waters to 4-5 ft beyond 20 nm and will include a significant 9-10 second swell from the ESE. A weak front hovering over or just north of our waters will allow mainly southerly winds in the 10-15 kt range Thursday and Friday. Periods of stronger winds are possible along the land/sea interface with the development of the afternoon/evening sea breeze. Over the weekend our waters will return to being situated between Atlantic high pressure and an inland trough, which will favor southwest winds. Seas will be 2-4 feet through the weekend. Rip Currents: Into this evening, the beaches will continue to experience a 2-3 foot swell every 9-10 seconds, and that along with onshore winds and astronomical influences from the recent new moon will continue to support a moderate risk of rip currents. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...SPR SHORT TERM...MS LONG TERM... AVIATION...MS/SPR MARINE...MS/SPR
Hazardous weather outlook, Aug 3, 3:35 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 335 PM EDT WED AUG 3 2016 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 041945- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 335 PM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAIN...SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING THURSDAY THROUGH FRIDAY. WHILE EXCESSIVE RAINFALL WILL BE POSSIBLE AT ANY TIME...THE HIGHEST PROBABILITY FOR LOCALIZED FLOODING WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-041945- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 335 PM EDT WED AUG 3 2016 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIP CURRENTS...LINGERING SWELL ENERGY AND ASTRONOMICAL FACTORS COULD ONCE AGAIN RESULT IN A ELEVATED RISK OF RIP CURRENTS FOR THURSDAY. HEAVY RAIN...SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING THURSDAY THROUGH FRIDAY. WHILE EXCESSIVE RAINFALL WILL BE POSSIBLE AT ANY TIME...THE HIGHEST PROBABILITY FOR LOCALIZED FLOODING WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-041945- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 335 PM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 3:13 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT WED AUG 3 2016
GAZ117-138>141-031945-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-COASTAL BRYAN GA-
INLAND LIBERTY GA-COASTAL LIBERTY GA-
313 PM EDT WED AUG 3 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND BRYAN COUNTIES UNTIL 345 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARRIS NECK...OR 20 MILES SOUTH OF RICHMOND
HILL...MOVING EAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HARRIS NECK...ST. CATHERINES ISLAND...HALFMOON LANDING AND SHELLMAN
BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS BECAUSE
LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE VICINITY.
MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR AUTOMOBILE
IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON BEACHES IN
THE SOUTHEASTERN UNITED STATES.
&&
LAT...LON 3155 8132 3169 8134 3174 8121 3172 8118
3171 8113 3172 8113 3171 8110 3162 8110
3155 8114 3154 8114
TIME...MOT...LOC 1912Z 251DEG 13KT 3164 8125Special weather statement, Aug 3, 5:34 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
534 PM EDT WED AUG 3 2016
SCZ047-048-051-032200-
BEAUFORT SC-COASTAL JASPER SC-INLAND JASPER SC-
534 PM EDT WED AUG 3 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES UNTIL 600 PM EDT...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLD HOUSE...OR 8 MILES SOUTHEAST OF
RIDGELAND...MOVING SOUTHWEST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PORT ROYAL...LAUREL BAY...SHELL POINT...OLD HOUSE...LEMON ISLAND AND
BURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3251 8081 3237 8072 3233 8094 3246 8097
TIME...MOT...LOC 2134Z 066DEG 11KT 3243 8085Special weather statement, Aug 3, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED AUG 3 2016
SCZ043-050-032215-
INLAND COLLETON SC-CHARLESTON SC-
551 PM EDT WED AUG 3 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 615 PM EDT...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTAGEVILLE...OR 9 MILES EAST OF
WALTERBORO...MOVING WEST AT 15 MPH.
HAZARD...EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE INDOORS
IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COTTAGEVILLE...JACKSONBORO AND ROUND O.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3293 8040 3291 8041 3289 8039 3288 8040
3286 8040 3285 8032 3273 8035 3284 8066
3297 8057
TIME...MOT...LOC 2151Z 095DEG 13KT 3288 8050The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:45 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 3, 5:34 PM EDT | Special Weather Statement | CHS | Beaufort | 26 min |
| Aug 3, 3:13 PM EDT | Special Weather Statement | CHS | McIntosh | 32 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.